MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 47.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 47.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71647342
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Failure of Implant (1924); Inadequate Osseointegration (2646)
Date of Event 06/27/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient suffered from a mild loosening of a screw, with similar protrusion beyond the medial femoral cortex, after having a fracture fixation surgery of a left femur fracture using the trigen tan system.The patient did not undergo any medical intervention to address the issue.It is unknown if the patient achieved union.The current state of health of the patient is unknown.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from a post market clinical follow up activity sponsored by smith and nephew.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H10: additional information in d10.H11: corrected information in d1, d2 and d4.
 
Event or Problem Description
It was reported that the patient suffered from a mild loosening of a screw, with similar protrusion beyond the medial femoral cortex on (b)(6) 2018, after having a fracture fixation surgery of a left femur fracture using the trigen tan system.The patient did not undergo any medical intervention to address the issue.It is unknown if the patient achieved union.The current state of health of the patient is unknown.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the trigen low profile screw.Given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the images do not give a root cause or confirm the reported loosening distal screw.Based on the information provided, the clinical root cause of the reported screw loosening could not be determined and we are currently unable to rule out the documented knee injury as a contributing factor.It cannot be concluded there was a mal performance of the implant or implant failure of the smith and nephew product.The patient impact is determined to be the reported knee pain and mild loosening of the implant screw.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 31 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that the need of considering a patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, the postoperative care section indicates that early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.Weight bearing on bones that have failed to heal or healed partially or improperly can cause stress and fatigue in metallic surgical implants with consequent breakage or failure of the implants.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 47.5MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16016856
Report Number1020279-2022-05007
Device Sequence Number4880982
Product Code HSB
UDI-Device Identifier00885556215944
UDI-Public885556215944
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source Other,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/14/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71647342
Device Catalogue Number71645047
Device Lot Number17FM09263
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer01/24/2023
08/22/2024
10/11/2024
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date01/24/2023
08/23/2024
10/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/14/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71647342 / 11.5 X 42 130 D TAN LT LIME.
Outcome Attributed to Adverse Event Other;
Patient Age27 YR
Patient SexMale